Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 21, 2004, 9:05 PM MDT for Grant County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 9:05 PM MDT (03:05 UTC)
- Expired
- May 21, 2004, 9:45 PM MDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Grant County, NE
The radar
The North Platte radar (KLNX), 100 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2197 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 19.7
The text
As transmitted, in the capitals the NWS used until 2016.
317 WUUS53 KLBF 220305 SVRLBF NEC075-220345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 905 PM MDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 945 PM MDT * AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTH OF ASHBY...OR ABOUT 27 MILES NORTHWEST OF ARTHUR...AND MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HYANNIS AROUND 910 PM MDT WHITMAN AROUND 930 PM MDT LAT...LON 4206 10200 4175 10199 4178 10146 4208 10148 $$ CAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:32 PM MDT, 7 hours 33 minutes earlier.
Area forecast discussion, May 21, 1:32 PM MDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 232 PM CDT FRI MAY 21 2004 ...FORECAST FOCUS ON CONVECTION IN NEAR TERM... .DISCUSSION... WITH H5 FLOW PATTERN MORE AMPLIFIED TO THE SOUTHWEST...SFC LOW CENTER DEEPENING NEAR GLD KS AS FCST BY BOTH THE ETA AND GFS. WARM FRONT HAS STALLED FROM NEAR GLD TO NORTH OF BBW AND OFK AND IS EVIDENT BY SOME WEAK CLOUD CONVERGENCE. ALSO SOME TOWERING CU AND ISOLATED STORMS IN THE WRN PNHDLE. IN AREA OF HIGHER DWPTS ADVECTED NWWRD...CONSIDERABLE STRATOCU HAS FORMED. AS DEEPER MIXING OCCURS THIS SHOULD BECOME MORE SCATTERED. WEAK H7 WAVE IN FLOW SHOULD BE ENOUGH TO GENERATE ISOLATED TO WIDELY SCATTERED CONVECTION ACROSS THE SWRN HALF OF FA. AREA OF SEVER CONCERN WITH BE FROM SERN CUSTER COUNTY INTO CENTRAL CHERRY COUNTY...PARTICULARLY IN AN AXIS JUST NORTH OF WARM FRONT FROM NEAR ARNOLD TO ONL WHERE DWPTS MAY POOL IN THE LOWER/MID 60S. NOT ONLY WILL LG HAIL AND DMG WNDS BE A THREAT BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE THIS EVENING. ENTIRE AREA OF CONVECTION SHOULD EXIT SWRN HALF OF FA BY MIDNIGHT AND EXIT ENTIRE FA LATE TONIGHT. SATURDAY...SFC LOW/FRONT SETTLES FURTHER SOUTHEAST WITH FA IN MAINLY NE WINDS. A STRONG MID LEVEL TROUGH WILL MOVE THROUGH THE FA WITH INCREASING CHC OF CONVECTION. SEVERE WEATHER AGAIN A THREAT WITH POTENTIAL FOR STRONGER UPDRAFTS AND BETTER COVERAGE OF CONVECTION BY LATE AFTN EARLY EVENING. THIS WILL BE SUPPORTED BY COUPLED UPPER JET STRUCTURE AND FOCUSED UPPER LEVEL DIVERGENCE. TEMPERATURES WILL BE COOLER IN THE LOWER/MID 70S. SATURDAY NIGHT...DEVELOPING CONVECTIONS SHOULD MOVE INTO THE NORTHEAST FA BEFORE EXITING LATE. SUBSIDENCE WILL SET IN TO THE WEST. H5 FLOW BECOMES ZONAL SUNDAY WITH HEIGHT RISES. WILL KEEP SLIGHT CHC ACROSS THE NORTH CENTRAL INVOF SURFACE LOW WITH COLD FRONT SWEEPING THROUGH LATE. COOLER AIR BEHIND A COLD FRONT MONDAY WITH A SLIGHT CH FOR SHOWER OR TS IN THE AFTERNOON AND NIGHT. .EXTENDED DISCUSSION... CHC OF SHOWERS TUESDAY/TUESDAY NIGHT AHEAD OF H5 TROUGH. STORM TRACK SHOULD REMAIN TO OUR NORTH WED/THU BEFORE NEXT CHC ARRIVES FRI/FRI NIGHT. SEASONABLE TEMPS IN THE 70S. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG
Hazardous weather outlook, May 21, 2:33 PM MDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT FRI MAY 21 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-221100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 333 PM CDT FRI MAY 21 2004 ...SEVERE THUNDERSTORM WATCH FOR THE EASTERN PANHANDLE INTO PORTIONS OF WEST CENTRAL NEBRASKA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A MAJORITY OF THE OUTLOOK AREA LATE THIS EVENING. THE AREA OF GREATEST RISK WILL BE EAST OF LINE EXTENDING FROM OCONTO IN CUSTER COUNTY...TO THEDFORD IN THOMAS COUNTY...TO CODY IN CHERRY COUNTY. A WARM FRONT EXTENDING ACROSS SOUTHWEST INTO NORTH CENTRAL NEBRASKA...WILL BE THE FOCUS FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS GUSTS. THIS BOUNDARY WILL ALSO CONTRIBUTE TO A FEW STORMS CAPABLE OF PRODUCING TORNADOES...AS NORTHEAST WINDS NORTH OF THE FRONT AND SOUTH WINDS...SOUTH OF FRONT...CONVERGE OVER NORTHEAST PORTIONS OF THE OUTLOOK AREA. ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE WEST OF THE ABOVE LINE ALONG ANOTHER SURFACE BOUNDARY EXTENDING NORTH TO SOUTH ACROSS THE WESTERN OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT SATURDAY OVER ALL BUT THE EXTREME NORTHERN PORTIONS OF THE OUTLOOK AREA. THE RISK AREA IS EXPECTED TO BE SOUTH AND WEST OF A LINE FROM ONEILL THROUGH AINSWORTH TO VALENTINE. OTHERWISE...THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH AT LEAST TUESDAY AS THE FRONT OSCILLATES NORTH AND SOUTH ACROSS NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS THE OUTLOOK AREA...ESPECIALLY AREAS ALONG AND EAST OF HIGHWAY 83. 13
In the hours before
Special weather statement, May 21, 7:22 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 822 PM CDT FRI MAY 21 2004 NEZ005-022-023-056-094-220220- DEUEL NE-EASTERN CHERRY NE-GARDEN NE-GRANT NE-WESTERN CHERRY NE- INCLUDING THE CITIES OF...BIG SPRINGS...CHAPPELL... OSHKOSH AND VALENTINE 822 PM CDT FRI MAY 21 2004 ...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR DEUEL...GARDEN...GRANT AND CHERRY COUNTIES...WAS ALLOWED TO EXPIRE AT 7 PM MDT... SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE EASTERN PANHANDLE AND PORTIONS OF NORTHWESTERN NEBRASKA...AT THIS TIME NO ADDITIONAL SEVERE WEATHER IS ANTICIPATED. IF SEVERE WEATHER WAS OBSERVED THIS EVENING PLEASE CONTACT LOCAL LAW ENFORCEMENT AND HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. CLB
Local storm report, May 21, 7:26 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 13 SSW JOHNSTOWN 42.40N 100.15W
05/21/2004 1.50 INCH BROWN NE TRAINED SPOTTER
&&
DPLocal storm report, May 21, 7:52 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM TORNADO 20 S AINSWORTH 42.26N 99.86W
05/21/2004 BROWN NE LAW ENFORCEMENT
TORNADO ON GROUND AT INTERSECTION OF HWY 7 AND ELSMERE RD
&&
DPLocal storm report, May 21, 7:53 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
853 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 20 S AINSWORTH 42.26N 99.86W
05/21/2004 2.75 INCH BROWN NE LAW ENFORCEMENT
&&
DPLocal storm report, May 21, 8:44 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
944 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 14 ESE ROSE 42.09N 99.28W
05/21/2004 0.75 INCH ROCK NE TRAINED SPOTTER
&&
DPLocal storm report, May 21, 8:59 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 20 N BURWELL 42.07N 99.13W
05/21/2004 3.00 INCH GARFIELD NE LAW ENFORCEMENT
HAIL 2.5 TO 3 INCHES REPORTED NORTH OF BURWELL
&&
DPThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:26 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| May 21, 7:19 PM MDT | Severe Thunderstorm Warning | LBF | Brown | 41 min |
| May 21, 7:27 PM MDT | Tornado Warning | LBF | Brown | 33 min |
| May 21, 7:57 PM MDT | Tornado Warning | LBF | Loup, Rock | 48 min |
| May 21, 8:44 PM MDT | Tornado Warning | LBF | Garfield | 46 min |
| May 21, 8:57 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 48 min |
| May 21, 9:18 PM MDT | Tornado Warning | LBF | Wheeler | 42 min |
| May 21, 9:46 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 44 min |
| May 21, 10:01 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 29 min |
| May 21, 10:02 PM MDT | Severe Thunderstorm Warning | LBF | Arthur | 43 min |
| May 22, 12:20 AM MDT | Severe Thunderstorm Warning | LBF | Hooker | 55 min |
| May 22, 1:43 PM MDT | Severe Thunderstorm Warning | LBF | Garden | 62 min |
| May 22, 2:14 PM MDT | Tornado Warning | LBF | Arthur, Grant | 46 min |
| May 22, 2:42 PM MDT | Tornado Warning | LBF | Hooker | 63 min |
| May 22, 2:57 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 63 min |
| May 22, 2:58 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 62 min |
| May 22, 3:10 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, McPherson | 65 min |
| May 22, 3:28 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 62 min |
| May 22, 3:45 PM MDT | Tornado Warning | LBF | McPherson | 45 min |
| May 22, 3:48 PM MDT | Tornado Warning | LBF | Hooker, Thomas | 42 min |
| May 22, 4:11 PM MDT | Tornado Warning | LBF | Lincoln | 64 min |
| May 22, 4:26 PM MDT | Tornado Warning | LBF | Logan | 49 min |
| May 22, 4:43 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 32 min |
| May 22, 4:51 PM MDT | Severe Thunderstorm Warning | LBF | Blaine | 39 min |
| May 22, 4:55 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 65 min |
| May 22, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 61 min |
| May 22, 5:16 PM MDT | Tornado Warning | LBF | Logan | 29 min |
| May 22, 5:18 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 57 min |
| May 22, 5:24 PM MDT | Tornado Warning | LBF | Custer | 51 min |
| May 22, 5:30 PM MDT | Severe Thunderstorm Warning | LBF | Blaine | 30 min |
| May 22, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 36 min |
| May 22, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Loup | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.